Chemotherapy-Induced Cognitive Impairment in Women With Breast Cancer: A Critique of the Literature

Department of Physiological Nursing, University of California, San Francisco, CA, USA.
Oncology Nursing Forum (Impact Factor: 2.79). 04/2005; 32(2):329-42. DOI: 10.1188/05.ONF.329-342
Source: PubMed


To review and critique the studies that have investigated chemotherapy-induced impairments in cognitive function in women with breast cancer.
Published research articles and textbooks.
Although studies of breast cancer survivors have found chemotherapy-induced impairments in multiple domains of cognitive function, they are beset with conceptual and methodologic problems. Findings regarding cognitive deficits in women with breast cancer who currently are receiving chemotherapy are even less clear.
Although data from published studies suggest that chemotherapy-induced impairments in cognitive function do occur in some women with breast cancer, differences in time since treatment, chemotherapy regimen, menopausal status, and neuropsychological tests used limit comparisons among the various studies. Further studies need to be done before definitive conclusions can be made.
The potential for chemotherapy-induced impairments in cognitive function may influence patients' ability to give informed consent, identify treatment toxicities, learn self-care measures, and perform self-care behaviors.

7 Reads
  • Source
    • "studies also suggest that CTAs become more intense when coupled with multiple sessions of chemotherapy (Greene and Seime, 1987; Olin, 2001; Jansen et al., 2005). However, our results indicate that the deficits in taste functions observed in these experiments are not entirely because of the development of CTAs but are also because of the cytotoxic effects of CYP and possible disruptions in the taste cell replacement cycle. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Clinical studies have reported taste dysfunctions developing in patients undergoing chemotherapy. This adverse side effect is a major concern for the doctors and patients because disrupted taste can reduce appetite, cause malnutrition, delay recovery, and affect quality of life. Cyclophosphamide (CYP) is a common atenoplastic drug used during chemotherapy and is thought to affect taste through learned tasted aversions. This study asked whether CYP also alters umami taste sensory functions and disrupts taste epithelium of mice. Behavioral tests focused on taste acuity, assessed by the ability of mice to discriminate between the taste qualities of two umami substances, monosodium glutamate (MSG) and inosine 5'-monophosphate (IMP), and taste sensitivity, assessed by detection thresholds of MSG and IMP, after an IP injection (75 mg/kg) of CYP. The behavioral results revealed a two-phase disturbance in taste acuity and loss of sensitivity, the first phase occurring within 2-4 days after injection and the second occurring 9-12 days after injection. The number of fungiform papillae (with and without pores) decreased immediately after injection and did not begin to recover until 12 days after injection. Circumvallate taste buds began to show disturbances by 8 days after injection and evidence of recovery beginning 12 days after injection. Von Ebner glands were smaller and secreted less saliva 4 days postinjection but not later. These findings suggest the initial behavioral deficits may be because of cytotoxic effects of the drug on taste sensory tissues, whereas the second phase may be because of a disturbance of the taste cell replacement cycle.
    Neuroscience 07/2011; 192:732-45. DOI:10.1016/j.neuroscience.2011.07.006 · 3.36 Impact Factor
  • Source
    • "While the results were varied regarding the specific cognitive capacity where impairment was identified, the most commonly reported areas for changes in these studies were memory and concentration. Other areas where changes were noted included attention, language, and visual motor functioning (Jansen et al., 2005). Brezden et al. (2000) and Ahles et al. (2002) reported a lessening of impairment following chemotherapy treatment, but lingering nonetheless one year to five or more years later. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Being diagnosed with cancer and undergoing treatment can be a daunting experience. The side effects of treatment often influence a person's quality of life. One side effect that has been identified more recently is known as "chemobrain." Although attempts have been made to quantify and measure cognitive changes, little attention has been paid to describing the changes from the patient's viewpoint. This investigation was undertaken to understand the impact of cognitive changes on daily living and to identify the strategies patients used to cope with "chemobrain." Thirty-two individuals provided in-depth interviews about their experiences living with cognitive changes. Their descriptions provided clear evidence that the changes could effect daily living, social and work-related activities. About a quarter of the individuals expected the changes to be temporary while the rest were uncertain or expected the change to be permanent. The emotional distress people experienced was linked to whether or not the cognitive changes interfered with their doing something that was of importance to them. Overall, participants used a variety of strategies to cope with the changes. The most frequently identified strategy was "writing everything down." When asked what nurses could do to assist them in managing this side effect, participants emphasized how important it is for them to have information about the potential for cognitive change at the beginning of their treatment.
    Canadian oncology nursing journal = Revue canadienne de nursing oncologique 02/2008; 18(4):180-92. DOI:10.5737/1181912x184180185
  • Source

Show more


7 Reads
Available from